Alert archive / North Dakota / Wind Chill Warnings in 2009

Wind Chill Warning 5, NWS Grand Forks, ND

December 12, 20096 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this wind chill warning at Dec 12, 2009, 8:42 PM CST for 6 counties in North Dakota; Kittson County, Marshall County, Roseau County, Minnesota. It took effect at Dec 13, 2009, 12:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2009, 8:42 PM CST (02:42 UTC)
In effect from
Dec 13, 2009, 12:00 AM CST
Expired
Dec 13, 2009, 11:14 AM CST
In force
11 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 130242
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
842 PM CST SAT DEC 12 2009

...HAZARDOUS WIND CHILLS RETURN TO THE REGION...

.THE COMBINATION OF SUBZERO TEMPERATURES AND BRISK NORTHERLY
WINDS WILL CREATE HAZARDOUS WIND CHILL VALUES FROM 25 TO NEAR
40 BELOW TONIGHT AND INTO SUNDAY MORNING.

MNZ004-005-007-NDZ006>008-014>016-054-131800-
/O.NEW.KFGF.WC.W.0005.091213T0600Z-091213T1800Z/
/O.EXT.KFGF.WC.Y.0014.000000T0000Z-091213T0600Z/
KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...WARREN...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
ADAMS
842 PM CST SAT DEC 12 2009

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY. THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL
MIDNIGHT CST TONIGHT. 

* DANGEROUS WIND CHILLS WILL AFFECT THE REGION UNTIL NOON SUNDAY.

* WIND CHILL VALUES FROM 35 TO 45 BELOW CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

MNZ001>003-006-008-009-013>016-022-NDZ024-026>030-038-039-131800-
/O.CON.KFGF.WC.Y.0014.000000T0000Z-091213T1800Z/
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
MAHNOMEN-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...BAUDETTE...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO
842 PM CST SAT DEC 12 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY. 

* DANGEROUS WIND CHILLS WILL AFFECT THE REGION UNTIL NOON SUNDAY.

* WIND CHILL VALUES FROM 25 TO 40 BELOW CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

MNZ017-023-024-027>030-NDZ049-052-053-131800-
/O.CON.KFGF.WC.Y.0014.091213T0600Z-091213T1800Z/
SOUTH BELTRAMI-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-
WILKIN-WEST OTTER TAIL-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BEMIDJI...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
LISBON...GWINNER...WAHPETON
842 PM CST SAT DEC 12 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST SUNDAY. 

* HAZARDOUS WIND CHILL VALUES WILL AFFECT THE REGION FROM 
  MIDNIGHT TONIGHT TO NOON SUNDAY. 

* WIND CHILL VALUES FROM 25 TO 35 BELOW CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
1 follow-up statement
000 
WWUS43 KFGF 131714
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1114 AM CST SUN DEC 13 2009

...HAZARDOUS WIND CHILLS TO CONTINUE ACROSS NORTHERN AREAS...

.WIND CHILLS HAVE DROPPED OUT OF ADVISORY CRITERIA ACROSS ALL BUT
NORTHERN PARTS OF THE REGION. HAZARDOUS WIND CHILLS WILL CONTINUE
ACROSS THE INTERNATIONAL BORDER AREA INTO ATLEAST TOMORROW
MORNING. 

MNZ004-005-007-NDZ006>008-014>016-054-141800-
/O.CAN.KFGF.WC.W.0005.000000T0000Z-091213T1800Z/
/O.NEW.KFGF.WC.Y.0015.091213T1714Z-091214T1800Z/
KITTSON-ROSEAU-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...HALLOCK...ROSEAU...WARREN...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
ADAMS
1114 AM CST SUN DEC 13 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST MONDAY. THE
WIND CHILL WARNING HAS BEEN CANCELLED. 


* HAZARDOUS WIND CHILLS WILL CONTINUE ACROSS THE REGION UNTIL NOON MONDAY.

* WIND CHILL VALUES FROM 30 TO 40 BELOW CAN BE EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

MNZ001>003-006-008-009-013>017-022>024-027>030-NDZ024-026>030-038-
039-049-052-053-131815-
/O.CAN.KFGF.WC.Y.0014.000000T0000Z-091213T1800Z/
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EDDY-NELSON-GRAND FORKS-GRIGGS-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...BAUDETTE...NEWFOLDEN...RED LAKE...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...
MAHNOMEN...LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...
WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...NEW ROCKFORD...LAKOTA...
GRAND FORKS...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
1114 AM CST SUN DEC 13 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

WARMING TEMPERATURES AND LIGHT WINDS HAVE TAKEN THE REGION OUT OF
ADVISORY CRITERIA. 

$$
VOELKER

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill warning went out at Dec 12, 3:40 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Dec 12, 3:40 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
340 PM CST SAT DEC 12 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY

PRIMARY FORECAST CHALLENGES INCLUDE OVERNIGHT CLOUDS/TEMPERATURES
AND ASSOCIATED WIND CHILL HEADLINES AND THEN NEXT STORM SYSTEM FOR
SUNDAY NIGHT INTO MONDAY. GFS/NAM/ECMWF PRESSURE/HEIGHT AND
THERMAL FIELDS IN REASONABLE AGREEMENT AND WILL UTILIZE A MODEL
BLEND FOR THIS FORECAST PACKAGE.

21 UTC WATER VAPOR LOOP SHOWS UPPER CANADIAN LOW SPINNING NORTH OF
LAKE WINNIPEG WITH PRIMARY JET ENERGY JUST NORTH OF THE BORDER.
AT THE SURFACE...HIGH PRESSURE CENTERED ACROSS NORTHERN ALBERTA IS
BUILDING ACROSS EASTERN MONTANA/WESTERN NORTH DAKOTA. GUSTY NORTH
WINDS ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY WILL SHIFT
SOUTHWARD TONIGHT AS TIGHT PRESSURE GRADIENT ALONG LEADING EDGE OF
SURFACE HIGH MOVES SOUTH AND EAST. REGIONAL RADARS NOT SHOWING
MUCH IN THE WAY OF RETURNS...BUT SOME SURFACE OBSERVATIONS STILL
REPORTING LIGHT SNOW. KEPT 20 POPS IN FORECAST THIS EVENING AS
PRIMARY LOW-LEVEL BAROCLINIC ZONE SAGS SOUTH. NOT EXPECTING ANY
ACCUMULATION OVER A TENTH OR TWO.

PRIMARY CONCERN TONIGHT WILL BE TEMPERATURES AND WIND CHILLS. 925
HPA TEMPERATURES DROP AROUND 10 C FROM 00 UTC TONIGHT THROUGH 12
UTC TOMORROW MORNING. UPSTREAM OBSERVATIONS ACROSS SOUTHERN CANADA
THIS AFTERNOON HAVE NOT WARMED ABOVE -20 F IN SPOTS. WITH STRONG
COLD AIR ADVECTION ACROSS THE FORECAST AREA...AM EXPECTING LOWS TO
DROP OFF TO AROUND 20 TO 25 BELOW ZERO ACROSS THE DEVILS LAKE
BASIN AND IN THE SINGLE DIGITS BELOW ZERO ACROSS PORTIONS OF THE
SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. THIS...COMBINED WITH
GUSTY NORTHWEST WIND WILL RESULT IN HAZARDOUS WIND CHILLS. ISSUED
A WIND CHILL ADVISORY FROM 00 UTC TONIGHT THROUGH NOON TOMORROW
FROM VALLEY CITY TO FARGO TO BAUDETTE AND AREAS TO THE NORTH WHERE
WIND CHILL VALUES FROM 30 TO 40 BELOW ZERO WILL BE POSSIBLE.
INCLUDED THE REMAINDER OF THE FORECAST AREA (EXCEPT GRANT...EAST
BECKER AND WADENA COUNTIES) IN A SECOND ADVISORY FROM MIDNIGHT
TONIGHT THROUGH NOON TOMORROW WHERE WIND CHILL VALUES FROM 25 TO
35 BELOW WILL BE POSSIBLE.

BIG QUESTION MARK FOR TONIGHT WILL BE CLOUD COVER. AT THIS
TIME...THINKING MOSTLY CLOUDY CONDITIONS WILL PREVAIL WITH UPPER
JET AND CLEAR SKIES REMAINING NORTH OF THE CANADIAN BORDER...BUT
IF ANY AREAS CLEAR OUT...NIGHTTIME LOWS COULD EASILY DROP ANOTHER 5
TO 10 DEGREES. EVENING SHIFT WILL NEED TO WATCH THIS CAREFULLY AS
THIS WOULD PUT SOME AREAS IN A WIND CHILL WARNING WITH WIND CHILL
VALUES COLDER THAN 40 BELOW ZERO.

ATTENTION THEN TURNS TO NEXT STORM SYSTEM SUNDAY NIGHT INTO MONDAY.
MODEL CONSENSUS PUTS THE BEST POTENTIAL FOR ACCUMULATING SNOW
ALONG AND SOUTH OF INTERSTATE 94/HIGHWAY 10 AS MID-LEVEL WAVE MOVES
ACROSS NEBRASKA/SOUTH DAKOTA. IT IS A QUICK MOVING SYSTEM...BUT
SNOW RATIOS AROUND 20:1 MAY RESULT IN ADVISORY LEVEL SNOWS (3-4
INCHES). FOR NOW...THINK 1-2 INCHES IS A GOOD BET. FACTORS STILL
WITH SOME UNCERTAINTY INCLUDE THE AMOUNT OF MOISTURE AVAILABLE
AND WHERE EXACTLY THE BAROCLINIC ZONE/BEST LIFT WILL SET-UP. STAY
TUNED...

MONDAY AND TUESDAY LOOK TO BE MAINLY DRY WITH ONLY 20-30
POPS...BUT WILL CONTINUE TO BE COLD WITH DAYTIME HIGHS PLUS OR
MINUS A FEW DEGREES ABOUT THE ZERO MARK AND OVERNIGHT LOWS FROM 10
TO 20 BELOW ZERO.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MAIN MODEL DIFFERENCES INVOLVE TIMING OF SHORTWAVES THROUGH FORECAST
AREA OVER THE SECOND HALF OF WORK WEEK. WITH FEATURES SPACED ABOUT
24 HOURS APART FINE TUNING WILL BE DIFFICULT AT THIS POINT. FOR THIS
REASON...KEPT POPS ON THE LOW END THROUGH THE PERIOD. MODERATING
TEMPERATURE TREND WILL CONTINUE THROUGH THE PERIOD WITH SOME
COOLING LATE.

&&

.AVIATION...

LOWEST CIGS ALONG INTERNATIONAL BORDER WHERE COULD SEE SOME SPOTTY
MVFR CIGS WITH REMAINDER VFR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     NDZ049-052-053.

     WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR NDZ006>008-014>016-
     024-026>030-038-039-054.

MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY FOR
     MNZ017-023-024-027>030.

     WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR MNZ001>009-013>016-
     022.

&&

ROGERS/VOELKER
Hazardous weather outlook, Dec 12, 3:58 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
358 PM CST SAT DEC 12 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-132200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
358 PM CST SAT DEC 12 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ARCTIC AIR MOVING SOUTH OVER THE AREA THIS EVENING WILL COMBINE
WITH NORTHERLY WINDS OF 10 TO 15 MILES PER HOUR TO LOWER WIND
CHILLS INTO THE 30 TO 40 BELOW RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WIND CHILL ADVISORY MAY BE NEEDED FOR SUNDAY NIGHT IN THE
NORTHWEST HALF OF THE AREA AND FOR MOST OF THE FORECAST AREA FOR
MONDAY NIGHT. A WINTER WEATHER ADVISORY MAY BE NEEDED FOR THE
SOUTHERN ZONES SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 11:14 AM CSTWind Chill AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 9 more24 hr

Nearby

Wind Chill Warnings in North Dakota, 2009Wind Chill Warnings in Minnesota, 2009Every wind chill warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.